Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 317, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 28, 2005, 2:16 AM MDT for Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2005, 2:16 AM MDT (08:16 UTC)
- Expired
- Aug 28, 2005, 3:15 AM MDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 280818
SVRMAF
NMC015-280915-
/O.NEW.KMAF.SV.W.0317.050828T0816Z-050828T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 AM MDT SUN AUG 28 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 315 AM MDT
* AT 211 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTH OF AVALON...OR ABOUT 18 MILES NORTH OF CARLSBAD...
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
AVALON...
U.S. HIGHWAY 180/62 NORTHEAST OF CARLSBAD...
STATE HIGHWAY 360...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3285 10421 3270 10434 3241 10427 3211 10400
3236 10382 3281 10380
$$1 follow-up statement
000
WWUS54 KMAF 280913
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT SUN AUG 28 2005
NMC015-280923-
/O.EXP.KMAF.SV.W.0317.000000T0000Z-050828T0915Z/
EDDY-
313 AM MDT SUN AUG 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDDY COUNTY EXPIRES AT
315 AM MDT...
AT 313 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3285 10421 3270 10434 3241 10427 3211 10400
3236 10382 3281 10380
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:41 PM MDT, 12 hours 35 minutes earlier.
Area forecast discussion, Aug 27, 1:41 PM MDT, 12 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT SAT AUG 27 2005 .SHORT TERM... THE OUTFLOW BOUNDARY FROM EARLY MORNING STORMS OVER THE TEXAS PANHANDLE AND SOUTH PLAINS AREA IS STILL EVIDENT IN KMAF RADAR IMAGERY AND THE VISIBLE SATELLITE LOOP. THIS BOUNDARY IS CURRENTLY LOCATED ALONG A BIG LAKE TO PECOS LINE AND IS EXPECTED TO HELP CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. ELSEWHERE... ISOLATED TO WIDELY SCATTERED STORMS ARE SEEN ON RADAR IMAGERY ACROSS THE BIG BEND... TO NEAR VAN HORN AND INTO THE SOUTHERN SACRAMENTO MOUNTAINS. FOR TONIGHT... A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER SOUTHERN CA WHILE A DEEP LOW REMAINS OVER THE NORTHERN GREAT LAKES REGION. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO GRADUALLY INCREASE OVER SOUTHESTERN NEW MEXICO AND WEST TEXAS THROUGH TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID LEVEL SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OUT OF THE ROCKIES AND INTO NORTHEASTERN NEW MEXICO TONIGHT. AS THIS OCCURS... MCS DEVELOPMENT SEEMS PROBABLE TONIGHT AND AREAS FROM LEA COUNTY EAST INTO THE WESTERN LOW ROLLING PLAINS WOULD BE MOST LIKELY TO BE AFFECTED BY ANY MCS THAT DEVELOPS. THE HIGHEST POPS (60%) WILL BE PLACED ACROSS THE ABOVE MENTIONED REGIONS... WITH POPS TAPERING INTO THE 10-20% RANGE FOR THE FAR SOUTHEASTERN CWA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING... AS FAVORABLE 0-6KM SHEAR BEGINS TO TAKE SHAPE OVER SOUTHEASTERN NEW MEXICO. WE WILL MENTION THIS ALONG WITH THE POSSIBILITY OF HEAVY RAINFALL IN THE UPCOMING HWO. .LONG TERM... UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CAUSE NORTHWEST FLOW ALOFT OVER THE CWA. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CANADA WILL DRAG A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL US. AS A RESULT A SURFACE COLD FRONT WILL MOVE INTO THE CWA SUNDAY AFTERNOON. THE FRONT...ALONG WITH UPPER LEVEL SHORTWAVES MOVING AROUND THE NORTHERN FRINGES OF THE RIDGE WILL COMBINE WITH AMPLE MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CWA. THE STRONGEST INSTABILITY WILL BE OVER THE WESTERN CWA SUNDAY WHERE BULK SHEAR VECTORS AND 700-500 MB LAPSE RATES WILL BE SUCH THAT SOME OF THE STORMS IN THAT AREA COULD APPROACH SEVERE LIMITS. WITH PWATS GENERALLY OVER 1 INCH HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THEREFORE...FLOODING COULD OCCUR ESPECIALLY IN FLOOD PRONE AREAS. ON MONDAY DRIER AIR BEGINS TO MOVE INTO THE CWA FROM THE NORTH AS THE UPPER LEVEL HIGH BEGINS TO MOVE TOWARD THE AREA FROM THE WEST AND THE WIND FROM THE SURFACE TO THE MID LEVELS BECOMES MORE NORTHERLY. HAVE RESTRICTED THE SLIGHT CHANCE POPS TO THE SOUTHERN AND WESTERN SECTIONS WITH ISOLATED POPS ELSEWHERE. THE HIGH IS EXPECTED TO MOVE BACK OVER THE REGION BY TUESDAY PRECLUDING THE CHANCES FOR PRECIPITATION. TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY DUE TO THE COOLER AIRMASS ALONG WITH CLOUDS AND PRECIPITATION. AS THE UPPER HIGH MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY TUESDAY. WILL FORECAST TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL BEGINNING WEDNESDAY THROUGH THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 89 67 87 / 60 30 30 10 CARLSBAD NM 70 90 66 86 / 50 40 40 20 DRYDEN TX 74 94 72 90 / 20 30 40 20 FORT STOCKTON TX 73 92 68 86 / 40 30 40 20 GUADALUPE PASS TX 70 86 62 83 / 40 40 40 20 HOBBS NM 70 88 66 86 / 50 40 40 20 MARFA TX 61 88 60 80 / 30 30 40 20 MIDLAND INTL AIRPORT TX 73 90 68 86 / 60 30 40 20 ODESSA TX 73 90 69 87 / 50 30 40 20 WINK TX 74 94 68 86 / 50 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/54
Hazardous weather outlook, Aug 27, 1:54 PM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT SAT AUG 27 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 254 PM CDT SAT AUG 27 2005 /154 PM MDT SAT AUG 27 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE OUTLOOK AREA TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. THE SOUTHEASTERN NEW MEXICO PLAINS APPEAR TO HAVE THE GREATEST CHANCE OF EXPERIENCING THESE STRONGER STORMS. IN ADDITION... HEAVY RAINFALL WILL BE A CONCERN AS PLENTIFUL MOISTURE REMAINS OVER THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS SUNDAY AND SUNDAY NIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL ESPECIALLY OVER WESTERN AREAS... HOWEVER THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED... SPOTTER GROUPS AND LOCAL LAW ENFORCEMENT OFFICIALS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 27, 10:29 PM MDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1129 PM CDT SAT AUG 27 2005 TXZ046-280530- DAWSON- 1129 PM CDT SAT AUG 27 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN DAWSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER WELCH AT 1129 PM CDT...MOVING SOUTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. PEOPLE IN WELCH...ALONG STATE HIGHWAY 137...U.S. HIGHWAY 87...AND EVENTUALLY LAMESA SHOULD PREPARE FOR GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING.
Special weather statement, Aug 27, 11:55 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1255 AM CDT SUN AUG 28 2005 TXZ045-280700- GAINES- 1255 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF PAYNES CORNER AT 1255 AM CDT...MOVING SOUTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 12:21 AM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 AM CDT SUN AUG 28 2005 TXZ060>063-067>070-280715- WINKLER-ECTOR-WARD-CRANE-GLASSCOCK-MIDLAND-UPTON-REAGAN- 121 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN WARD...ECTOR... GLASSCOCK...MIDLAND...SOUTHEASTERN WINKLER...UPTON AND WESTERN REAGAN COUNTIES. OUTFLOW WINDS FROM A COMPLEX OF THUNDERSTORMS WILL SWEEP SOUTH ACROSS THE PERMIAN BASIN THROUGH 2 AM CDT. NORTHERLY WINDS WILL BE SUSTAINED AT SPEEDS OF 30 TO 40 MPH WITH GUSTS NEAR 50 MPH. PERIODS OF THUNDERSTORMS WILL DEVELOP IN THE WAKE OF THE OUTFLOW BOUNDARY. FREQUENT LIGHTNING...BRIEF HEAVY RAINFALL...AND PERHAPS SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.
Special weather statement, Aug 28, 12:39 AM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 AM CDT SUN AUG 28 2005 NMZ029-280745- NORTHERN LEA COUNTY- 1239 AM MDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF CAPROCK AT 1239 AM MDT...MOVING SOUTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN LEA COUNTY...ESPECIALLY NEAR CAPROCK... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 12:46 AM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 146 AM CDT SUN AUG 28 2005 TXZ050-280745- ANDREWS- 146 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ANDREWS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER FLOREY AT 146 AM CDT...MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EASTERN ANDREWS COUNTY...INCLUDING THE CITY OF ANDREWS... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 1:57 AM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 257 AM CDT SUN AUG 28 2005 TXZ061-062-280900- ECTOR-MIDLAND- 257 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND MIDLAND COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED OVER EAST SIDE OF ODESSA TO OVER MIDLAND. MOVEMENT OF THESE STORMS IS SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:55 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 65 min |
| Aug 28, 1:17 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| Aug 28, 2:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.